Alert archive / South Carolina / Wind Chill Advisories in 2018
Wind Chill Advisory 3, NWS Charleston, SC
NWS Charleston, SC issued this wind chill advisory at Jan 6, 2018, 3:27 PM EST for 5 counties in South Carolina. It took effect at Jan 7, 2018, 4:00 AM EST. It was in force for 6 hr.
The area
The counties it named.
The facts
- Issued
- Jan 6, 2018, 3:27 PM EST (20:27 UTC)
- In effect from
- Jan 7, 2018, 4:00 AM EST
- Expired
- Jan 7, 2018, 10:00 AM EST
- In force
- 6 hr
- Issued by
- NWS Charleston, SC
Counties Allendale County, SC, Berkeley County, SC, Colleton County, SC, Dorchester County, SC, Hampton County, SC
The radar
The Charleston,SC radar (KCLX), 48 km from the middle of the area, began a volume at 20:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 8.5 hours before the alert went out and 66 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1949 m above ground
- 0-6 km bulk shear
- 67 kt
- 0-1 km storm-relative helicity
- 27 m²/s²
- 0-3 km storm-relative helicity
- 123 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
352 WWUS42 KCHS 062027 WSWCHS URGENT - WINTER WEATHER MESSAGE National Weather Service Charleston SC 327 PM EST Sat Jan 6 2018 GAZ118-119-SCZ048>052-070430- /O.NEW.KCHS.WC.Y.0003.180107T0900Z-180107T1500Z/ Inland Chatham-Coastal Chatham-Beaufort-Coastal Colleton- Charleston-Coastal Jasper-Tidal Berkeley- Including the cities of Garden City, Pooler, Savannah, Wilmington Island, Tybee Island, Beaufort, Hilton Head Island, Edisto Beach, Charleston, North Charleston, Mount Pleasant, and Daniel Island 327 PM EST Sat Jan 6 2018 ...WIND CHILL ADVISORY IN EFFECT FROM 4 AM TO 10 AM EST SUNDAY... * WHAT...Wind chill values between 10 and 15 degrees above zero. * WHERE...In South Carolina, Beaufort, Coastal Colleton, Charleston, Coastal Jasper and Tidal Berkeley counties. In Georgia, Inland Chatham and Coastal Chatham counties. * WHEN...From 4 AM to 10 AM EST Sunday. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Chill Advisory means that cold air and the wind will combine to create low wind chills. Frost bite and hypothermia can occur if precautions are not taken. Make sure you wear a hat and gloves. $$ SCZ040-042>045-047-070430- /O.NEW.KCHS.WC.Y.0003.180107T0900Z-180107T1500Z/ Allendale-Hampton-Inland Colleton-Dorchester-Inland Berkeley- Inland Jasper- Including the cities of Allendale, Hampton, Yemassee, Walterboro, Saint George, Summerville, Goose Creek, Moncks Corner, and Ridgeland 327 PM EST Sat Jan 6 2018 ...WIND CHILL ADVISORY IN EFFECT FROM 4 AM TO 10 AM EST SUNDAY... * WHAT...Wind chill values between 5 and 10 degrees above zero. * WHERE...Allendale, Hampton, Inland Colleton, Dorchester, Inland Berkeley and Inland Jasper counties. * WHEN...From 4 AM to 10 AM EST Sunday. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Chill Advisory means that cold air and the wind will combine to create low wind chills. Frost bite and hypothermia can occur if precautions are not taken. Make sure you wear a hat and gloves. $$
3 follow-up statements
459 WWUS42 KCHS 070149 WSWCHS URGENT - WINTER WEATHER MESSAGE National Weather Service Charleston SC 849 PM EST Sat Jan 6 2018 GAZ118-119-SCZ048>052-071000- /O.CON.KCHS.WC.Y.0003.180107T0900Z-180107T1500Z/ Inland Chatham-Coastal Chatham-Beaufort-Coastal Colleton- Charleston-Coastal Jasper-Tidal Berkeley- Including the cities of Garden City, Pooler, Savannah, Wilmington Island, Tybee Island, Beaufort, Hilton Head Island, Edisto Beach, Charleston, North Charleston, Mount Pleasant, and Daniel Island 849 PM EST Sat Jan 6 2018 ...WIND CHILL ADVISORY REMAINS IN EFFECT FROM 4 AM TO 10 AM EST SUNDAY... * WHAT...Very cold wind chills expected. The cold wind chills will cause frostbite in as little as 30 minutes to exposed skin. Expect wind chills to range from 15 above zero to 10 above zero. * WHERE...In South Carolina, Beaufort, Coastal Colleton, Charleston, Coastal Jasper and Tidal Berkeley Counties. In Georgia, Inland Chatham and Coastal Chatham Counties. * WHEN...From 4 AM to 10 AM EST Sunday. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Chill Advisory means that cold air and the wind will combine to create low wind chills. Frost bite and hypothermia can occur if precautions are not taken. Make sure you wear a hat and gloves. $$ SCZ040-042>045-047-071000- /O.CON.KCHS.WC.Y.0003.180107T0900Z-180107T1500Z/ Allendale-Hampton-Inland Colleton-Dorchester-Inland Berkeley- Inland Jasper- Including the cities of Allendale, Hampton, Yemassee, Walterboro, Saint George, Summerville, Goose Creek, Moncks Corner, and Ridgeland 849 PM EST Sat Jan 6 2018 ...WIND CHILL ADVISORY REMAINS IN EFFECT FROM 4 AM TO 10 AM EST SUNDAY... * WHAT...Very cold wind chills expected. The cold wind chills will cause frostbite in as little as 30 minutes to exposed skin. Expect wind chills to range from 10 above zero to 5 above zero. * WHERE...Allendale, Hampton, Inland Colleton, Dorchester, Inland Berkeley and Inland Jasper counties. * WHEN...From 4 AM to 10 AM EST Sunday. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Chill Advisory means that cold air and the wind will combine to create low wind chills. Frost bite and hypothermia can occur if precautions are not taken. Make sure you wear a hat and gloves. $$
990 WWUS42 KCHS 070824 WSWCHS URGENT - WINTER WEATHER MESSAGE National Weather Service Charleston SC 324 AM EST Sun Jan 7 2018 GAZ118-119-SCZ048>052-071500- /O.CON.KCHS.WC.Y.0003.180107T0900Z-180107T1500Z/ Inland Chatham-Coastal Chatham-Beaufort-Coastal Colleton- Charleston-Coastal Jasper-Tidal Berkeley- Including the cities of Garden City, Pooler, Savannah, Wilmington Island, Tybee Island, Beaufort, Hilton Head Island, Edisto Beach, Charleston, North Charleston, Mount Pleasant, and Daniel Island 324 AM EST Sun Jan 7 2018 ...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 10 AM EST THIS MORNING... * WHAT...Very cold wind chills expected. The cold wind chills will cause frostbite in as little as 30 minutes to exposed skin. Expect wind chills to range from 15 above zero to 10 above zero. * WHERE...In South Carolina, Beaufort, Coastal Colleton, Charleston, Coastal Jasper and Tidal Berkeley Counties. In Georgia, Inland Chatham and Coastal Chatham Counties. * WHEN...From 4 AM to 10 AM EST Sunday. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Chill Advisory means that cold air and the wind will combine to create low wind chills. Frost bite and hypothermia can occur if precautions are not taken. Make sure you wear a hat and gloves. $$ SCZ040-042>045-047-071500- /O.CON.KCHS.WC.Y.0003.180107T0900Z-180107T1500Z/ Allendale-Hampton-Inland Colleton-Dorchester-Inland Berkeley- Inland Jasper- Including the cities of Allendale, Hampton, Yemassee, Walterboro, Saint George, Summerville, Goose Creek, Moncks Corner, and Ridgeland 324 AM EST Sun Jan 7 2018 ...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 10 AM EST THIS MORNING... * WHAT...Very cold wind chills expected. The cold wind chills will cause frostbite in as little as 30 minutes to exposed skin. Expect wind chills to range from 10 above zero to 5 above zero. * WHERE...Allendale, Hampton, Inland Colleton, Dorchester, Inland Berkeley and Inland Jasper counties. * WHEN...From 4 AM to 10 AM EST Sunday. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Chill Advisory means that cold air and the wind will combine to create low wind chills. Frost bite and hypothermia can occur if precautions are not taken. Make sure you wear a hat and gloves. $$
849 WWUS42 KCHS 071433 WSWCHS URGENT - WINTER WEATHER MESSAGE National Weather Service Charleston SC 933 AM EST Sun Jan 7 2018 GAZ118-119-SCZ048>052-071545- /O.EXP.KCHS.WC.Y.0003.000000T0000Z-180107T1500Z/ Inland Chatham-Coastal Chatham-Beaufort-Coastal Colleton- Charleston-Coastal Jasper-Tidal Berkeley- Including the cities of Garden City, Pooler, Savannah, Wilmington Island, Tybee Island, Beaufort, Hilton Head Island, Edisto Beach, Charleston, North Charleston, Mount Pleasant, and Daniel Island 933 AM EST Sun Jan 7 2018 ...WIND CHILL ADVISORY WILL EXPIRE AT 10 AM EST THIS MORNING... $$ SCZ040-042>045-047-071545- /O.EXP.KCHS.WC.Y.0003.000000T0000Z-180107T1500Z/ Allendale-Hampton-Inland Colleton-Dorchester-Inland Berkeley- Inland Jasper- Including the cities of Allendale, Hampton, Yemassee, Walterboro, Saint George, Summerville, Goose Creek, Moncks Corner, and Ridgeland 933 AM EST Sun Jan 7 2018 ...WIND CHILL ADVISORY WILL EXPIRE AT 10 AM EST THIS MORNING... $$
What forecasters said that day
The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before this wind chill advisory went out at Jan 6, 12:44 PM EST, 2 hours 43 minutes earlier.
Area forecast discussion, Jan 6, 12:44 PM EST, 2 hours 43 minutes before
Area Forecast Discussion National Weather Service Charleston SC 1244 PM EST Sat Jan 6 2018 .SYNOPSIS... Arctic high pressure will remain over the region into Sunday night. The high will move into the Atlantic on Monday as a coastal trough develops offshore. Low pressure will pass into the Gulf of Mexico through mid week, as another region of high pressure develops to the north. A cold front will impact the area late next week. && .NEAR TERM /THROUGH TONIGHT/... Early this afternoon: Still no change to the forecast thinking. Updated temperatures to account for the extremely slow rise which has some sites such as KCHS still around 30 at noon. Previous discussion follows below. Today: No significant changes to our unusually extensive and long-lived cold weather outbreak as another reinforcing shot of arctic air pushes into the Carolinas and Mid Atlantic region. Despite another day of sunshine, the low level thermal profiles indicate temps will fail to reach 40 degrees yet again at Charleston. We are now 6 days into the new year, so that is an impressive cold weather stat. Savannah has not exactly been basking in warmth as the average high for the first 5 days of this year was only at 40 degrees and today will struggle to reach the mid 40s. We should see some thin high clouds at times and winds will be northerly today, mostly near 10 mph. Tonight: The sprawling 1038 MB arctic high pressure area centered over the Ohio Valley later today will build atop the Mid Atlantic region by dawn Sunday, providing some of the coldest air thus far for the Carolinas. We lowered forecast mins a bit across the Charleston Tri-County area to the 12-16 degree range away from the coast and would not be surprised to see a few readings go lower in our normally colder shelter spots northwest and west of Charleston. We could see some upper teens north of I-16 in GA with southern zones mainly in the lower 20s. There may be some spots with just enough wind to quality for a wind chill advisory and this will be accessed later today. && .SHORT TERM /SUNDAY THROUGH TUESDAY/... Sunday and Sunday night: The mid and upper level pattern becomes more progressive, with a short wave passing into the Atlantic from the NE at the start of the period, allowing for a zonal flow to develop across our area, while upstream a short wave digs into and through the central and southern Plains. We still have to contend with the arctic high at the surface, centered in eastern NC, which deflects a surface low associated with the upstream short wave from the OK and TX panhandles toward the ArkLaTex. Low level thickness and H8 temps remain stuck below normal, which again holds temps far below average highs for January 7th, especially with an increase in mid and high level clouds from the SW by late in the day. It finally looks like the last night with sub-freezing conditions, with actual lows dependent on how quickly and how much low level moisture advects into the area from off the ocean. Monday and Monday night: The aforementioned short wave begins to close off as it drops through the lower MS valley and into the northern Gulf of Mexico. This induces weak downstream ridging across the local vicinity with a steady climb to heights aloft. Low pressure will organize in response to the closed low, and it occludes as it reaches into the northern Gulf. While there is certainly a better supply of moisture within our area along with weak isentropic ascent, given the lack of forcing and little to no upward vertical motion within a a capped low level atmosphere, we don't see anything more than slight chance PoP west of US-301 in GA late in the day, with 20-30% chances at night. There is a large discrepancy between the various model solutions regarding temps, especially since the NAM indicates a more pronounced nearby coastal trough developing as the arctic high to the north has finally slid into the Atlantic. Given a notable increase in cloud cover, especially marine-induced stratocumulus from the ocean, we have leaned to a cooler model bias. However, when compared to the recent stretch of unseasonably cold weather, temps Monday and Monday night will be "balmy" by comparison. Given higher dew points there are indications of potential fog at night, with SREF probabilities in the 60-70% range. Tuesday: The closed low in the Gulf of Mexico continues its southeastward trek, taking the surface low trapped beneath it in a direction toward the FL Keys, as surface high pressure reorganizes across the OH valley and mid-Atlantic district. There is still some semblance of a coastal trough just offshore, close enough to produce at least slight chance/chance PoP. Significant warm advection will offset considerable cloud cover, and although we aren't going as warm as the low level thickness forecast, we are presently indicating our warmest conditions since Christmas Eve day. && .LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/... The closed low in the Gulf opens up into a progressive wave during the middle of the week, as its surface reflection eventually falls apart. Strong high pressure to the north pulls further offshore in the W-NW Atlantic, as a coastal trough nearby us shifts onshore. A phasing of the northern and southern branches of the jet looks to phase by late in the week, sending a strong short wave toward the SE part of the nation on Friday and into the Atlantic Saturday. An associated cold front will likely impact the region with our best chance of showers late in the week. Too early to say for sure if any sea fog will occur in advance of the front, and as to whether or not any t-storms will occur with the approach of the front. But what is certain is that temps will be abnormally warm through the period, with maximums some 5-10F above normal and minimums a good 10-15F higher than average. && .AVIATION /18Z SATURDAY THROUGH THURSDAY/... VFR at KCHS/KSAV through 18Z Sunday. Extended Aviation Outlook: VFR conditions persist through Sunday night. Flight restrictions are possible at times Monday through Wednesday with moisture to become trapped between high pressure to the north and low pressure moving into the Gulf of Mexico. && .MARINE... Strong and very cold high pressure will build north of the waters through tonight. The flow will become north today with 15 kt on average across the marine forecast region with seas 2 to 4 ft, highest offshore. Tonight as cold high pressure digs in, stronger thermal gradients will develop between the cold dense arctic air settling over the Carolinas and the modified temps along Gulf Stream waters. We should see surges nearing or reaching 20 kt, especially GA and offshore waters. Seas will build to 3-5 ft and we cannot totally rule out some marginal SCA conditions developing from Grays Reef seaward after midnight. Sunday through Monday: High pressure to the north at the start of the week will eventually pull east into the Atlantic, allowing for an inverted trough to develop out near the western wall of the Gulf Stream. A modest pinching of the NE gradient will support winds and seas just shy of Small Craft Advisory levels. Tuesday through Thursday: Low pressure will be situated in the Gulf of Mexico, gradually falling apart as high pressure near the Mason- Dixon line shifts east off the coast of New England. There could be another coastal trough that forms nearby in this pattern, and a packed gradient might support conditions close to advisory levels on parts of the local waters. Not yet sure if winds will be conducive for any of the dreaded sea fog late in the week, but temps and dew points are certainly favorable for its formation. && .CLIMATE... Record lows for 6 January... KCHS: 17F/1999 KCXM: 17F/1924 KSAV: 17F/1999 Record low maximum for 6 January... KCHS: 39F/1976 Record lows for 7 January... KCHS: 17F/2014 KCXM: 20F/2014 KSAV: 19F/2014 && .EQUIPMENT... The temperature/dewpoint sensor on the KCHS ASOS is still malfunctioning but the observer is manually augmenting the observation until the problem can be resolved. Parts are on order. && .CHS WATCHES/WARNINGS/ADVISORIES... GA...None. SC...None. MARINE...None. && NEAR TERM...BSH SHORT TERM...33 LONG TERM...33 AVIATION...BSH/33 MARINE...33 CLIMATE... EQUIPMENT...
Hazardous weather outlook, Jan 6, 10:45 AM EST, 4 hours 42 minutes before
Hazardous Weather Outlook National Weather Service Charleston SC 1045 AM EST Sat Jan 6 2018 SCZ043>045-048>050-052-071545- Inland Colleton-Dorchester-Inland Berkeley-Beaufort-Coastal Colleton- Charleston-Tidal Berkeley- 1045 AM EST Sat Jan 6 2018 This Hazardous Weather Outlook is for southeast South Carolina. .DAY ONE...Today and Tonight. Wind Chills: Due to very cold temperatures and winds of at least 5 to 10 mph, wind chill values could fall into the 10 to 15 degree range late tonight into early Sunday morning. A Wind Chill Advisory could be needed. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter assistance is not anticipated at this time. AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040-042- 047-051-071545- Charleston Harbor- Waters from South Santee River to Edisto Beach SC out 20 NM- Waters from Edisto Beach SC to Savannah GA out 20 NM- Waters from Savannah GA to Altamaha Sound GA out 20 NM, including Grays Reef National Marine Sanctuary- Waters from Savannah GA to Altamaha Sound GA extending from 20 to 60 NM-Jenkins-Screven-Candler-Bulloch-Effingham-Tattnall-Evans- Inland Bryan-Coastal Bryan-Inland Chatham-Coastal Chatham-Long- Inland Liberty-Coastal Liberty-Inland McIntosh-Coastal McIntosh- Allendale-Hampton-Inland Jasper-Coastal Jasper- 1045 AM EST Sat Jan 6 2018 This Hazardous Weather Outlook is for Atlantic coastal waters, southeast Georgia and southeast South Carolina. .DAY ONE...Today and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter assistance is not anticipated at this time.
In the hours before
Special weather statement, Jan 6, 10:52 AM EST, 4 hours 35 minutes before
Special Weather Statement National Weather Service Charleston SC 1052 AM EST Sat Jan 6 2018 SCZ043>045-048>050-052-062100- Inland Colleton-Dorchester-Inland Berkeley-Beaufort- Coastal Colleton-Charleston-Tidal Berkeley- 1052 AM EST Sat Jan 6 2018 ...PATCHY ICE COVERED ROADS POSSIBLE TODAY... Temperatures will rise above freezing through the remainder of the morning across Berkeley, Charleston, Colleton, and Beaufort counties, though high temperatures will only reach the mid to upper 30s. In addition to temperatures above freezing, full sun will help aid in additional melting of any lingering snow and ice on area roadways. However, many secondary roads and shaded sections of roads will continue to see at least patchy ice throughout the day. This will result in continued hazardous travel on these roads. Motorists should continue to use extra caution and stay tuned to the latest information from state, county, and local officials. PRECAUTIONARY/PREPAREDNESS ACTIONS... If you plan to drive or walk, remain alert for ice. Slow your driving speed and use care when walking on sidewalks, driveways or parking lots. Slips and falls constitute a leading cause of injuries during winter weather. &&
The office that day
Everything else NWS Charleston, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 6, 3:25 PM EST | Small Craft Advisory | CHS | 29 hr |
Nearby
Wind Chill Advisories in South Carolina, 2018Wind Chill Advisories in Georgia, 2018Every wind chill advisory in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.